The FDA approved benzonatate in 1958 as a prescription treatment for the symptomatic relief of cough in patients older than 10 years of age. Benzonatate is available in the United States as 100-mg and 200-mg yellow liquid-filled spherical capsules under the brand name Tessalon Perles (Tessalon Perles, Forest Pharmaceuticals, Inc, St. Louis, MO) and also as generic preparations. Benzonatate, also known as 4-(butylamino) benzoic acid, is structurally related to tetracaine (Figure) and the ester-linked class of local anesthetics.4
This structural resemblance results in similarities in mechanism of action and toxicity between benzonatate and local anesthetic agents. After oral ingestion and systemic absorption via the gastrointestinal tract, benzonatate acts peripherally by directly anesthetizing the vagal stretch receptors in the respiratory passages, lungs, and pleura.1
Overdose results in neurologic and cardiovascular toxicity related to sodium channel blockade.
Benzonatate and Tetracaine Structures
Onset of symptoms is rapid after overdose, often within 15 to 20 min.5
Toxicity may have severe morbidities and can also result in death. A 7-yr retrospective review of the National Poison Center Database System from 2000 to 2006 reported 2,173 patients with ingestion of benzonatate alone, of which the mean age was 20 years and 30% of patients were younger than 6 years of age.6
Serious outcomes occurred in 5% of patients with clinically significant effects including agitation, seizure, coma, hypotension, tachycardia, ventricular dysrhythmia, cardiac arrest, and asystole.
To date, 5 cases of benzonatate ingestion with significant toxicity have been reported in peer-reviewed medical publications.6–8
These case reports include 3 fatalities (2 children and 1 adult). The fourth patient was a 39-year-old male who suffered a seizure and unstable ventricular tachycardia that responded to cardioversion. The fifth patient was a 17-year-old female who survived cardiac arrest, recurrent dysrhythmias, but had residual blindness. Another case published in abstract form only reports a child with seizures after benzonatate ingestion.9
Additionally, there are 2 reports of intravenous administration of benzonatate in adults resulting in ventricular fibrillation. One of these patients died, while the other survived after defibrillation.10,11
A search of the FDA's Adverse Event Reporting System (AERS) database through May 19, 2010, identified 31 cases of overdose associated with benzonatate.3
The median age was 18 years (range, 1–66 years). Common adverse events included cardiac arrest, coma, and convulsion. The quantities ingested ranged from 1 to 30 benzonatate capsules. Among 6 overdose cases that included a specific time frame of events following the overdose, all cases developed symptoms within 1 hour of ingestion.
Of the 31 overdose cases reported in AERS, 7 cases involved accidental ingestions, all in children younger than 10 years. Five of the 7 accidental ingestions that occurred in children ages 2 years and younger resulted in death. Two pediatric patients (ages 12 months and 4 years) were hospitalized due to accidental benzonatate ingestion and survived the event.
As a result of these and other reports, the FDA recently issued a Drug Safety Communication warning of the risk of death from accidental ingestion of benzonatate in children younger than 10 years.3
The FDA is concerned that the yellow liquid-filled capsules may be attractive to young children, and ingestion of just 1 or 2 capsules has been reported to cause toxicity in this age group. Additionally, young children are more likely to suck or chew on the capsules, releasing benzonatate in the mouth. This may cause local anesthesia of the pharynx and upper airway structures, resulting in an increased risk of choking and pulmonary aspiration. The FDA added new information to the Warnings and Precautions
section of labeling for benzonatate products to make patients, caregivers, and healthcare professionals including pharmacists aware of these safety issues.
Management of benzonatate toxicity begins with supportive care and continuous monitoring of neurologic and cardiovascular status. Seizures and cardiac arrhythmias should be anticipated and treated in standard fashion with airway management and use of Pediatric Advanced Life Support and Advanced Cardiac Life Support guidelines. Due to rapid onset of toxicity, patients are likely to be symptomatic by the time of arrival to a healthcare facility. As a result, gastrointestinal decontamination procedures are unlikely to be of benefit and may be contraindicated due to increased risk of pulmonary aspiration. Because the structure and toxicity of benzonatate are similar to local anesthetic agents, intravenous lipid emulsion therapy may be considered for patients with life-threatening cardiovascular collapse.7
Animal studies and human case reports suggest that intravenous lipid emulsion therapy may be life saving in patients with severe local anesthetic overdose.12,13
Although optimal dosing has not been established, the suggested intravenous dose of 20% lipid emulsion is 1.5 mL/kg over 1 minute, repeated as needed, followed by a continuous infusion of 0.25 to 0.50 mL/kg/min for 30 to 60 minutes if there is evidence of recovery.14
There are no reports on the use of lipid emulsion therapy for benzonatate toxicity. If the patient does not respond rapidly, cardiopulmonary by-pass and extracorporeal membrane oxygenation may be considered.12,13,15
A limitation of this case report is lack of confirmation of benzonatate in the patient's blood or urine, although rapid laboratory determination of plasma benzonatate concentration is not available to the clinician. Plasma benzonatate concentrations can be measured using high-pressure liquid chromatography with tandem mass spectrometry if the sample is sent out to a reference laboratory.8
Our patient's clinical presentation was consistent with prior descriptions of benzonatate toxicity, a benzonatate capsule was found on the patient's body, and she subsequently admitted to ingestion of a large quantity of benzonatate. It is unlikely that chlorpheniramine or dextromethorphan played a predominant role in her toxicity based on her clinical presentation and the quantity reported as ingested.